Hail, Trego
- When
- August 10, 1:50 AM CST
- Where
- Trego County, 1.75 mi SE of Riga
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.930, -99.610
Severe thunderstorms re-intensified on the back side of an MCS that moved through during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Severe thunderstorms re-intensified on the back side of an MCS that moved through during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 9, 2:28 PM CST, 11 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 328 PM CDT TUE AUG 9 2011 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE HOW FAR WEST INTO OUR CWA WILL THE COMPLEX OF THUNDERSTORMS BE TONIGHT AND HIGH TEMPERATURES ON WEDNESDAY. A SHORTWAVE TROUGH IN THE RIGHT ENTRANCE REGION OF A 70KT UPPER LEVEL JET WILL MOVE SOUTHEASTWARD FROM NEBRASKA AND INTO CENTRAL AND PARTS OF WESTERN KANSAS OVERNIGHT. NEW MODELS INCLUDING THE MESOSCALE MODELS SHOW MORE OF AN EASTWARD TREND OF THE ATTENDANT THUNDERSTORM COMPLEX THROUGH OUR CWA AND MAINLY EAST OF A LINE FROM DIGHTON TO JETMORE AND PRATT. HOWEVER OUTFLOW WINDS MAY BE ABLE TO KICK OFF MORE THUNDERSTORMS INTO OUR WEST FA OVERNIGHT SO WILL GRADIENT POPS NEAR 80 AT HAYS TO 20 AT ELKHART. THE HRRR AND WRF NMM HAVE THE COMPLEX MOVING INTO THE NORTH FA FROM WAKEENEY TO HAYS BEFORE MIDNIGHT THEN MOVING MAINLY EAST OF THE AREA DURING WEDNESDAY MORNING. AN OUTFLOW BOUNDARY AND COLD FRONT WILL BE MOVING WITH THIS COMPLEX AND SWITCH WINDS TO THE EAST AND NORTHEAST. THE MAIN SEVERE THREAT WITH ANY THUNDERSTORMS WILL BE MAINLY STRONG WINDS IN EXCESS OF 70 MPH AND LARGE HAIL UP TO QUARTERS AND GOLFBALLS. IF THE CURRENT SUPERCELLS HOLD TOGETHER IN SOUTHWEST NEBRASKA THERE IS ENOUGH SHEAR AND INSTABILITY TO PRODUCE UP TO TENNIS BALL SIZE HAIL IN THE WAKEENEY AND HAYS AREA. BY THE TIME THE THUNDERSTORMS MOVE TOWARD DODGE CITY THEY MAY FALL APART AND JUST PRODUCE SOME STRONG WINDS. LOOK FOR INCREASING CLOUDS TONIGHT WITH OVERNIGHT LOWS IN THE LOW TO MID 60S. FOR WEDNESDAY THE NAM HAS A VERY STRONG COLD POOL OF HIGH PRESSURE IN THE WAKE OF THE FRONT WITH 850MB TEMPS ONLY AROUND 14C WHILE THE GFS HAS AROUND 19C. WILL TREND TOWARDS THE GFS AS THE NAM TENDS TO BE TOO COLD WITH THESE SYSTEMS. MOSTLY CLOUDY SKIES SHOULD BECOME PARTLY CLOUDY IN THE AFTERNOON WITH HIGHS FROM NEAR 80 NORTH TO NEAR 90 SOUTH ALONG THE OKLAHOMA BORDER. FOR WEDNESDAY NIGHT SOME STRATUS MAY FORM WITH SKIES BECOMING CLOUDY AFTER MIDNIGHT. LOWS WILL BE AROUND 60 AT HAYS TO THE LOW TO MID 60S ELSEWHERE. ON THURSDAY NORTHWEST UPPER LEVEL FLOW CONTINUES WITH WINDS BECOME SOUTH TO SOUTHEAST WITH GOOD MOISTURE RETURNING. HOWEVER A STRONG CAPPING INVERSION SHOULD INHIBIT ANY THUNDERSTORMS FROM DEVELOPING. HIGHS WILL RANGE FROM THE MID 80S NORTH TO AROUND 90 SOUTH. DAYS 3-7... UNFORTUNATELY THE 12Z ECMWF NEVER CAME VIA THE SBN/AWIPS. SO THE FORECAST IS A BLEND OF PERSISTENCE, 12Z GFS, AND 12Z CONSALL, AND 12Z BCCONSMOS PER BETTER VERIFICATION VIA BOISE VERIFY. OTHERWISE, THE EXTENDED PERIOD IS BEST MARKED BY NEAR TO SLIGHT ABOVE TEMPERATURES AND SOME DIURNAL CONVECTIVE ACTIVITY. MY PERIOD BEGINS 00Z FRIDAY. HAVE KEPT SLIGHT TO CHANCE POPS WITH SOME ADJUSTMENT TO THE EAST THURSDAY EVENING. WARM AIR ADVECTION AND LIFT ALONG A WEAK 850 HPA LL JET SHOULD CAUSE THUNDERSTORMS TO DEVELOP DURING THE LATE EVENING AS WELL AS AN UPPER LEVEL SHORTWAVE TROUGH MOVING ACROSS KANSAS EMBEDDED IN THE UPPER LEVEL WEST-NORTHWESTERLY FLOW. BY FRIDAY, AN UPPER LEVEL SHORTWAVE TROUGH MOVING THROUGH THE UPPER GREAT LAKES WILL SEND A SURFACE FRONT ACROSS KANSAS. HIGHEST POPS WERE LEFT TO THE SE AND E GIVEN THIS UPPER LEVEL WNW/NW FLOW TRAJECTORY OF YET ANOTHER MCS TYPE EVENT. IN ADDITION, MOST OF SW KANSAS SHOULD BE IN THE CONFLUENT SIDE OF THE RIGHT EXIT REGION OF 250 HPA JET STREAK AND THUS THE REASONING FOR POP ADJUSTMENTS TOWARDS CENTRAL AND SOUTH CENTRAL KANSAS. HIGHS FRIDAY WILL BE THE WARMEST ACROSS THE SOUTHERN CWFA IN THE WARM SECTOR AND WELL SOUTH OF THE FRONTAL/CONVECTIVE BOUNDARY. HIGHS IN THE MID 90S LOOK REASONABLE THERE FOLLOWING THE AFOREMENTIONED MOS GUIDANCE. UPPER 80S LOOK ON PAR ACROSS THE INTERSTATE 70 CORRIDOR. ON SATURDAY THE UPPER LEVEL FLOW BECOMES MORE AMPLIFIED AS THE UPPER LEVEL TROUGH OVER THE GREAT LAKES CONTINUES TO DIG. THIS KIND OF SYNOPTIC PATTERN WILL FAVOR CONVECTIVE DEVELOPMENT OVER THE HIGHER TERRAIN OF COLORADO WITH THUNDERSTORMS DRIFTING INTO KANSAS BY EVENING TO LATE EVENING. AS A RESULT, HAVE KEPT SLIGHT POPS (DID NOT WANT TO GO TO CHANCE GIVEN THE USUAL UNCERTAINTIES) ACROSS MY WESTERN COUNTIES. 500 HPA HEIGHTS DO INCREASE SUNDAY TO AROUND 591 DM BUT STILL THINK SLIGHT POPS ARE STILL WARRANTED THROUGH THE WEEKEND TO THE WEST AND NORTH. TEMPERATURES DURING THE WEEKEND WILL BE ALMOST "NICE" - UPPER 80S TO LOW 90S. "NICE" OF COURSE IS A RELATIVE TERM GIVEN HOW UNBEARABLY HOT AND DRY SUMMER OF 2011 HAS BEEN. TEMPERATURES CONTINUE TO WARM NEXT WEEK AS THE UPPER LEVEL RIDGE FLATTENS OVER THE SOUTHERN PLAINS WITH FLOW BECOMING LESS NORTHWESTERLY ALOFT AND WITH ANY JET STREAK DYNAMICS SHIFTED WELL EAST OF THE CWFA. -SUGDEN && .AVIATION... THE FORECAST ITEM OF CONCERN FOR THE 18Z TAFS IS A MESOSCALE CONVECTIVE COMPLEX THAT WILL MOVE OUT OF WESTERN NEBRASKA AND INTO CENTRAL KANSAS BY MIDNIGHT. HAVE FOLLOWED THE 12Z WRF, 17Z HRRR, AND TO A LESSER EXTENT THE 12Z NAM FOR AS FAR AS CONVECTIVE TIMING. KEPT CB GROUPS AND VCTS FOR KHYS BUT LATEST THINKING PER ABOVE NWP OUTPUT IS THAT THUNDERSTORMS WILL REMAIN EAST OF KDDC AND KGCK. OTHERWISE, VFR CIGS AND SOUTHEASTERLY TO SOUTHERLY WINDS OF 10 TO 17 KNOTS WILL CONTINUE THROUGH MUCH OF THE TAF PERIOD. MOS GUIDANCE SUGGESTS OVC015 FOR KHYS BY TOMORROW MORNING BUT I DON'T HAVE ENOUGH CONFIDENCE TO REDUCE CIGS TO SUCH CATEGORY. WILL DEFER TO 00Z/06Z TAFS FOR FUTURE ADJUSTMENTS. -SUGDEN && .PRELIMINARY POINT TEMPS/POPS... DDC 64 83 63 88 / 40 20 10 10 GCK 64 82 62 88 / 30 20 10 10 EHA 65 85 63 90 / 20 10 10 20 LBL 66 86 64 89 / 20 20 10 20 HYS 63 76 61 84 / 80 40 10 20 P28 69 87 67 89 / 30 30 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/36/36
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 320 PM CDT TUE AUG 9 2011 KSZ030-031-043>046-061>066-074>081-084>090-102030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 320 PM CDT TUE AUG 9 2011 /220 PM MDT TUE AUG 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS MAY MOVE INTO FAR WESTERN KANSAS EARLY THIS EVENING FROM EASTERN COLORADO. A LARGER COMPLEX OF THUNDERSTORMS WILL MOVE INTO WEST CENTRAL KANSAS NEAR WAKEENEY AND HAYS BY EARLY THIS EVENING AND PROGRESS SOUTH INTO MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS OVERNIGHT. SEVERE WEATHER IS POSSIBLE WITH DAMAGING WINDS OVER 70 MPH AND HAIL UP TO GOLFBALL AND HALF DOLLAR SIZE MAINLY NORTHEAST OF A LINE FROM DIGHTON TO JETMORE AND PRATT. EVEN LARGER SIZE HAIL UP TO TENNIS BALL SIZE MAY MOVE INTO THE HAYS AREA AROUND 7 OR 8 PM IF THE THUNDERSTORMS HOLD TOGETHER AS THEY MOVE OUT OF NEBRASKA. OTHER AREAS TO THE WEST OF DIGHTON AND PRATT MAY ONLY SEE A FEW THUNDERSTORMS WITH STRONG OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AS ANOTHER FRONT PUSHES SOUTH ON FRIDAY...THERE WILL BE AN INCREASED CHANCE FOR STRONG TO SEVERE THUNDERSTORMS. AMPLE MOISTURE AND INSTABILITY TO GO ALONG WITH MODERATE DEEP LAYER SHEAR WILL SUPPORT LARGE HAIL AND DAMAGING WINDS WITH THE STRONGEST STORMS FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED THIS EVENING AND AFTER MIDNIGHT MAINLY EAST OF A LINE FROM DIGHTON TO JETMORE AND PRATT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1112 PM CDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST 3 ESE HAYS 38.86N 99.27W
08/09/2011 M76 MPH ELLIS KS AWOS
THIS WAS A MEASURED WIND GUST FROM THE AWOS AT THE HAYS
AIRPORT
&&
UMSCHEIDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1112 PM CDT TUE AUG 9 2011
KSZ031-100500-
ELLIS-
1112 PM CDT TUE AUG 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY...
AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTH OF ELLIS...MOVING SOUTHEAST AT 35
MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3906 9903 3892 9903 3878 9920 3910 9956
3914 9953 3914 9924
TIME...MOT...LOC 0412Z 308DEG 32KT 3914 9946
FINCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1157 PM CDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 3 S ASHLAND 37.14N 99.78W
08/09/2011 E0.88 INCH CLARK KS PUBLIC
&&
JFINCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1159 PM CDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 3 S ASHLAND 37.15N 99.77W
08/09/2011 E0.88 INCH CLARK KS PUBLIC
&&
JFINCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1202 AM CDT WED AUG 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 9 N EMMERAM 39.10N 99.12W
08/09/2011 E1.75 INCH ELLIS KS PUBLIC
&&
JFINCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 205 AM CDT WED AUG 10 2011 KSZ030-031-100805- ELLIS-TREGO- 205 AM CDT WED AUG 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR ELLIS AND NORTHEASTERN TREGO COUNTIES... AT 200 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF WAKEENEY TO NATOMA...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF WAKEENEY TO 17 MILES NORTH OF EMMERAM...MOVING SOUTHEAST AT 60 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAINFALL IS ALSO LIKELY WITH THESE STORMS THESE STORMS WILL AFFECT INTERSTATE 70 EAST OF OGALLAH...INCLUDING ELLIS...YOCEMENTO...HAYS...VICTORIA...AND WALKER. LAT...LON 3871 9904 3871 9956 3914 9984 3914 9904 TIME...MOT...LOC 0703Z 320DEG 51KT 3914 9976 3917 9901 UMSCHEID
The Dodge City radar (KDDC), 134 km away, was scanning. The volume nearest the first event began at 07:51 UTC.
5 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.
Winds were estimated to be 60 MPH.
Winds were estimated to be 65 MPH.
Winds were estimated to be 60 MPH.
There were several reports of heavy rainfall from 4.5 to 5.0 inches on the northeast side of Hays.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345595, 345596, 345601, 345597, 345594, 345598, 345600.